Lipitor Cholesterol Medication Users
Cholesterol-Fighting Drug Tied to Liver, Kidney Injury
A number of legal actions are being pursued against Pfizer Inc., the manufacturer of the cholesterol-lowering drug Lipitor (atorvastatin), to recover for liver or kidney damage suffered by patients prescribed Lipitor. Like other drugs in its class (the statins), Lipitor can cause elevated liver enzymes. In clinical trials, this occurred in 0.7 percent of the patients, but the rate was much higher for those taking the 80 mg dose. Another serious side effect of Lipitor and other statins is a condition called rhabdomyolysis, in which muscle cells break down and release potentially toxic cell contents into the bloodstream.
Symptoms of rhabdomyolysis include muscle pain, tenderness and weakness–most commonly in the calves and lower back. Malaise, fever, dark urine, vomiting and nausea can also be symptoms. The most feared consequence of rhabdomyolysis is acute kidney failure, occurring in 30-40% of the cases.
Some of the warning signs of liver failure are nausea, vomiting, abdominal pain, fatigue, loss of appetite, dark urine, and generalized skin discoloration.